Log in
Restless Legs Syndrome
11,036 members6,914 posts

Pregabalin

Hi all, I’m currently taking pregabalin, been on it for a while now, and I don’t think it is helping at all. What it has done though is put a shed load of weight on me, and now water retention in both feet. Plus my eyes are always blurry. I really want to stop this med, but don’t know what else to try. As some of you know, I can’t take strong painkillers, I’ve tried most of the DA,s and tried gabapentin, which made me lose my hair. Pregab really isn’t suiting me, any suggestions? Thankyou

24 Replies
oldestnewest

Hi LeeLee, I just started taking Lyrica 2 weeks ago for nerve pain, It was awful in the beginning as i had been told to take 50mg pm and 25mg am - i went blind virtually overnight, had sever headache n felt whoozy but mostly i slept for like 18hrs¬!! so now i am on just one tablet 25mg at night before bed which helps with the pain. however before this i also had severe restless legs at night and started taking magnesium tablets for that, which worked a treat after about 2 weeks of taking them. Unfortunately the doc told me to stop taking them when i started the lyrica and the RL came back within 2 nights :/ so i want back on the magnesium :/ - first though I am going to try out some Releve which is to restore electrolytes which someone mentioned helped also. I hope you find relief soon xxx

Reply

Hi thankyou, I take magnesium citrate powder which does help to some extent, the only trouble is, it’s a laxative, so you have to be careful if going anywhere. Wouldn’t it be great if 1 pill fit all? 😊 with no side effects. If only haha.

1 like
Reply

oh i wish! lol waiting for nurse to come to give me injection for bones :/ hate injections lol xxx

Reply

All the best 😊 xx

1 like
Reply

Magnesium interacts with Lyrica and Gabapentin BUT if you take them at least 3 hours apart you will be fine. So go back on the magnesium.

1 like
Reply

thanks Joolsg I will space them out - why the docs dont tell you this is a joke hey :o thanks again x

Reply

Hi Lee Lee

Last time you posted that you were on 400 mg of pregabalin.

That is too high- the max for RLS is 300mg.

If your RLS is worse at night then take 100-150 just before bed. Try reducing by 25mg a week down from 400 to 150.

Pregabalin does increase your appetite at first- I remember being ravenous for months. It did settle though and I really watched what I was eating.

I put on about a stone but I have since slowly lost this over the past year.

I also noticed swelling in my lower legs and feet but this has also stopped - probably because my body has become used to pregabalin but also because I sleep in compression socks every night. I get double vision as well when I wake but it has worn off within an hour. If you take your Pregabalin during the day you will suffer more vision problems. Taking it only at night should reduce the problem.

I think you should stick with pregabalin but reduce down to 150/200 mg and only take it at night.

It’s a shame you can’t take any pain meds as a low dose opioid might help. Do you suffer respiratory problems with them?

Are you here in the UK or in the USA? Medical cannabis oil might be an option if in USA.

Take care

Jools

2 likes
Reply

Hi jools, I have reduced the pregabalin to 150mg twice a day. Am and pm, maybe I should only take the pm 1? I’m in the uk. Thankyou

1 like
Reply

Unless you get bad RLS in the day, definitely just take at night about half an hour before bedtime. If you want to take in two doses take 150 before bed and 150 about 2am - that way you’ll control any night time RLS.

2 likes
Reply

Thankyou for that. Will give it a try 😊

2 likes
Reply

Gabapentin works for me , nighttime , Effective and only side effect , a bit sleepy .

Reply

I was on gabapentin first, it made me really groggy and I was losing my hair, so jot for me unfortunately.

Reply

Hi LeeLee - I am on Gabapentin similar to Pregabalin. Apparently Gabapentin competes with magnesium so taking magnesium will reduce the effect. I take magnesium as very important for staying calm. I also didn't realise that Gapapentin

DEPLETES vitamins A, B6, B12, D, K, folic acid, biotin, calcium and magnesium. It also depletes L-carnitine, an important nutrient for energy levels and mental clarity (supplements may be indicated if you develop severe fatigue or lethargy). A multiple vitamin/mineral can help replace these nutrients. I only take Gapapentin at night so I can take these vitamins and supplements 4 - 6 hours before I take Gabapentin.

1 like
Reply

Hi Goldy ... where did u get that info about depletion ?

Reply

Hi Lee I too have nerve damage following back surgery, complicated by stenosis along my entire spine. I take a range of painkillers and 200mg Lyrica at night to help control nerve pain and help with my anxiety. I have had RLS for years and even higher doses of Lyrica didn’t help much. It wasn’t until I started 0.5mg Ropinirole before bed that I was almost free of the debilitating effects of RLS. I find it to be a miracle worker for me. I don’t know about others experiences with its use?

Reply

Hi Leelee, if the Pregabalin isn't helping at the high dose I don't really see how it is likely to help at the lower dose though your side effects could well be less.

When I took Pregabalin I put on a lot of weight quickly even on a tiny dose. It drove my appetite somehow so that though I was eating more it didn't feel this way. I made my blood sugar suddenly drop so I'd suddenly be ravenous and had to quickly eat. It also made me unsteady on my feet though my walking wasn't that great to start with.

If you are reducing do it slowly so you don;t get withdrawal effects though I found this effect worse when I got to the end of the reduction.

I feel better off it even though I haven't get found an effective remedy for my pretty severe RLS - several times every night though I don't get pain like some report.

Pregabalin worked for me at first at the low dose of 50mg. I then gradually needed to increase as the effect wore off. I never took more than 150mg and only ever took it at night as I didn't need it day time. I never had day time withdrawal effects and am thankful I never took a higher dose.

Reply

I’m currently on 2x150mg a day, but I’m going to stop the am one and just have 1 at night, see how that goes, but if no better I will have to stop altogether. I don’t know what else I can try next though, pretty much tried everything, apart from the strong painkillers, which I cannot take. I’m also having to stop rubbing magnesium oil into my legs as it is bringing me out in really sore spots. And also stopping the magnesium citrate powder, which did help, but it’s a laxative, and I started feeling very dizzy as if I was going to faint, so basically, the couple of things that did help have too much bad side effects to carry on with. (Typical)

Reply

It's quite a big drop to just stop the day time dose all at once. You might be better to see if you can obtain some lower strength tabs so you can cut down more gradually.

I'm afraid I've never found a suitable alternative.

Reply

Have you tried Neupro Patches? I am on 1 mg now, together with 25 mg Pregabalin. I am able to sleep most nights. As I wrote before, last year I came off Pramipexol (Lyrica) and started with Pregabalin. I had the same side effects as you and even more and therefore reduced it from 125 to 25 and will stop altogether in 2 weeks. The Neupro is a big help and I hope it continues to be.

Reply

I haven’t no, and don’t want to go down the DA route again, what with augmentation.

Reply

Okay I unterstand. My neurologist is of the opinion that Augmentation should be to a lesser extent with the patches . Lets hope he is right.

Reply

Hi Lee Lee I'm very sympathetic as I've recently started augmentation, in mine main arm too. Pregablin balance loss & blurred vision, even after 4 weeks, now on Gaba But.....I've got other long term illnesses with lots sadly of medication! Do you have the same health/med issue? I'm getting a full med interaction review with Stroke Physician next week. Have you got a friendly Pharmacist who can do this? Also yesterday I started CBD oil drops which is too early to tell. Don't give up!! See another medic/ Join RLS Foundation ( I'm in UK & have joined! ) for there excellent research webinars etc! Good luck you will beat this as so will I. Best wishes Sleek Cat .

Reply

What dosage are you taking of Pregabalin? I’ve been on a combination of Lyrica (Pregabalin) and Tramadol: 100 mgs of each 3 times a day. It works like a dream for me. I no longer have RLS—at all, nothing!

I found out from my pharmacist how to take Lyrica or Pregabalin correctly. She told me to space out my dosages with 7 hrs between each daytime dose, due to the 6 to 7 hr half-life of the medication. At night I can have a longer time between doses because I am in a slower energy mode and my body doesn’t use it up quite so fast.

I take one Lyrica capsule and two 50 mg tablets religiously at 8 AM, 3 PM, and 10 PM. It is vital to never miss a dose. I did it twice, just forgetting to take a dose for three or four hours later, and my RLS came right back. Regularity of one’s doses and timing are the keys to a successful outcome with Lyrica. Most doctors don’t know this, but pharmacists do.

Reply

I take 150mg twice a day, 1 AM 1 PM. My doctor said he didn’t know why I would want to take 2 separate like that instead of 1 x 300mg on its own cos it will do the same job. I’m at a loss with it now though, trying to stop it cos it’s causing lots of probs, I just don’t know what else to take. He’s put me on amitryptaline to help me sleep, but that’s not really helping much.

Reply

You may also like...